Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 40, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 4, 2008, 1:55 PM PDT for Riverside County, California. It was in force for 95 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2008, 1:55 PM PDT (20:55 UTC)
- Expired
- Aug 4, 2008, 3:30 PM PDT
- In force
- 95 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 103 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:15 PM PDT | FLASH FLOOD | 1 Sw La Quinta, CA | URBAN FLOODING. 1.25 INCHES OF RAIN SINCE 1415 PDT. VISIBILITY 1/4 MILE OR LESS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 042055
FFWSGX
CAC065-042230-
/O.NEW.KSGX.FF.W.0040.080804T2055Z-080804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
155 PM PDT MON AUG 4 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITY OF PALM SPRINGS...
* UNTIL 330 PM PDT
* AT 146 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHO
MIRAGE...PALM DESERT COUNTRY...PALM DESERT AND CATHEDRAL CITY AND
HIGHWAY 74 BETWEEN MOUNTAIN CENTER AND PALM DESERT.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3380 11666 3385 11650 3384 11630 3353 11628
3351 11654
$$
ATKIN/MOEDE2 follow-up statements
000
WGUS76 KSGX 042117
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
217 PM PDT MON AUG 4 2008
CAC065-042230-
/O.CON.KSGX.FF.W.0040.000000T0000Z-080804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
217 PM PDT MON AUG 4 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
CENTRAL RIVERSIDE COUNTY...
AT 207 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHO
MIRAGE...PALM SPRINGS...PALM DESERT COUNTRY...PALM
DESERT...CATHEDRAL CITY AND HIGHWAY 74 BETWEEN MOUNTAIN CENTER AND
PALM DESERT.
STEEP TERRAIN AND THE WATERSHEDS BURNED THIS FALL ARE PARTICULARLY
SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS DURING RAINSTORMS. A
SHORT PERIOD OF EVEN MODERATE RAINFALL ON STEEP TERRAIN OR A BURNED
WATERSHED CAN LEAD TO DEBRIS FLOWS. RAINFALL THAT IS NORMALLY
ABSORBED INTO HILLSLOPE SOILS CAN RUN OFF ALMOST INSTANTLY AFTER
VEGETATION HAS BEEN REMOVED BY WILDFIRE. THIS CAUSES MUCH GREATER
AND MORE RAPID RUNOFF THAN IS NORMAL FROM CREEKS AND DRAINAGE AREAS.
THE HIGHLY ERODIBLE SOILS IN A BURN SCAR ALLOW FLOOD WATERS TO
ENTRAIN LARGE AMOUNTS OF ASH, MUD...BOULDERS...AND UNBURNED
VEGETATION. WITHIN THE BURNED AREA AND DOWNSTREAM...THE FORCE OF
RUSHING WATER...SOIL AND ROCK CAN DESTROY
CULVERTS...BRIDGES...ROADWAYS AND BUILDINGS...POTENTIALLY CAUSING
INJURY OR DEATH.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3380 11666 3385 11650 3384 11630 3353 11628
3351 11654
$$
ATKIN000
WGUS76 KSGX 042227
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
327 PM PDT MON AUG 4 2008
CAC065-042237-
/O.EXP.KSGX.FF.W.0040.000000T0000Z-080804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
327 PM PDT MON AUG 4 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT FOR CENTRAL
RIVERSIDE COUNTY...
LAT...LON 3380 11666 3385 11650 3384 11630 3353 11628
3351 11654
$$
ATKINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:00 AM PDT, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 4, 9:00 AM PDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT MON AUG 4 2008
.SYNOPSIS...
MONSOONAL MOISTURE WILL BRING SOME AFTERNOON AND EVENING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS TODAY. A SMALLER CHANCE
WILL CONTINUE DURING THE AFTERNOONS TUESDAY AND WEDNESDAY. A
DISRUPTED MARINE LAYER WILL BRING PATCHY NIGHT AND MORNING LOW
CLOUDS AND FOG ALONG THE COAST. A WEAK TROUGH OF LOW PRESSURE OFF
THE WEST COAST WILL BRING DRIER WEATHER LATER THIS WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE MASS OF CLOUDS THAT MOVED THROUGH THE REGION THIS MORNING
BROUGHT NOTHING IN THE WAY OF RAIN...BUT THE BIG STORY IS THAT THE
AIR MASS HAS CHANGED. THE MARINE INFLUENCE IS OUT AND THE MONSOON
INFLUENCE IS IN FOR A COUPLE DAYS. THAT WILL LEAD TO SCATTERED
THUNDERSTORMS IN THE MTNS AND DESERTS THIS AFTERNOON. EASTERLY FLOW
MAY GUIDE A FEW OF THOSE TSTORMS INTO THE INLAND VALLEYS. THE
MOISTURE IS HIGH ENOUGH AND THE STORMS WILL BE STATIONARY ENOUGH TO
ELEVATE THE FLASH FLOOD THREAT...ENOUGH FOR A FLASH FLOOD WATCH FOR
THIS AFTERNOON AND EVE. IT WILL BE MUCH WARMER TODAY ESPECIALLY AT
THE COAST AND NOTICEABLY MUGGIER EVERYWHERE. THE MID LEVEL MONSOON
MOISTURE DECREASES DURING THE DAY TUE BUT HANGS ON WED AND EVEN THU.
THE MARINE LAYER CLOUD DECK SHOULD BE REBOUNDING A LITTLE BY
THEN...BUT WILL REMAIN SHALLOW...SO THE NOCTURNAL LOW CLOUDS WILL
NOT BE EXTENSIVE. THE UPPER TROUGH OVER THE PACIFIC NORTHWEST IS
FORECAST TO EXTEND SOUTHWARD JUST A TOUCH ON FRI...ENOUGH TO PRODUCE
DRIER SOUTHWEST FLOW OVER SOCAL. THEN IT RECEDES EVER SO SLIGHTLY
OVER THE WEEKEND TO ALLOW A LITTLE MONSOON MOISTURE TO SLIP BACK
INTO THE REGION.
&&
.AVIATION...
041500Z...MONSOON AIR MASS FROM THE EAST APPEARS TO BE KEEPING THE
MARINE LAYER WELL TO THE WEST OF THE COAST. SOME PATCHES OF SCT
STRATUS AT 1000 FT HAVE FORMED BUT WILL BURN OFF BY 17Z. EXPECT
SIMILAR LACK OF STRATUS PATTERN TONIGHT. ABOVE THE MARINE
LAYER...INCLUDING THE MOUNTAINS AND DESERTS...MID AND HIGH LEVEL
MOISTURE OVER THE AREA WILL RESULT IN SCATTERED THUNDERSTORMS IN THE
MOUNTAINS AND ADJACENT DESERTS. BEST CHANCE WILL BE THIS AFTERNOON.
EXPECT BASES TO BE AT OR ABOVE FL080...WITH ISOLATED TOPS TO FL500
AT TIMES. OTHERWISE CIGS AND VIS WILL REMAIN UNRESTRICTED THROUGH
THE DAY. PG
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
DESERTS-SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE...PGHazardous weather outlook, Aug 4, 4:00 AM PDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT MON AUG 4 2008 CAZ042-043-048-050-055>058-060>062-042300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 AM PDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT FOR THE MOUNTAINS AND DESERTS...FLASH FLOOD WATCH...SEE LAXFFASGX. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR THE FAR INLAND VALLEYS...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:01 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 16 hr |
| Aug 4, 1:39 PM PDT | Flash Flood Warning | SGX | San Diego | 111 min |
| Aug 4, 2:53 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 52 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.